Thunderstorm Wind, Carroll
- When
- June 8, 6:45 PM EST
- Where
- Carroll County, 2 mi NW of Hillsville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.780, -80.767
Heavy thunderstorm rains caused flash flooding of Island Creek across Route 221 3 miles northeast of Hillsville, flooded and closed Riverside Drive and numerous secondary roads around Stuart. Numerous roads were flooded with some mudslides in Dugspur.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms on the 8th produced damaging winds, flash flooding, and hail up to penny size.Thunderstorm winds downed trees in Dugspur, Bassett, 2 miles northwest of Hillsville onto Route 52, and in Sinking Creek onto Route 42.Heavy thunderstorm rains caused flash flooding of Island Creek across Route 221 3 miles northeast of Hillsville, flooded and closed Riverside Drive and numerous secondary roads around Stuart. Numerous roads were flooded with some mudslides in Dugspur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 8, 1:30 PM EST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 230 PM EDT SUN JUN 8 2003 SHORT RANGE... WE HAVE SCTD TSRA ALONG AND NEAR THE BLUE RIDGE THIS AFTN...AS WELL AS CELLS POPPING JUST EAST OF OUR PIEDMONT COUNTIES...AS SFC TROFINESS...AND THETA RIDGING...COMBINED WITH MOIST LOW LVLS MAKE ATMOS CONDUCIVE FOR DEVELOPMENT. TNT...WILL KEEP CHANCE POPS GOING...ESPECIALLY THIS EVENING...WITH ONGOING CONVECTION...THEN APPROACH OF FNT TOWARD THE WRN FA THIS EVENING AS WELL. BEST CHANCE SHOULD BE CLOSER TO UPPER ENERGY IN SE WV...ALTHOUGH PCPN SHOULD BE SCTD IN NATURE...AND WEAKEN OVERNIGHT...AS THE FRONT PUSHES EAST OF THE BLUE RIDGE...AND OUT OF THE FA BY 10Z. MON-TUE NIGHT... MONDAY INTO TUESDAY LOOK GENERALLY DRY...AND SEASONAL...AS FLOW BECOMES ZONAL. NEXT SYSTEM AFFECTING US MID WEEK...MAY BRING A CHANCE OF TSRA TO THE WEST TUES NIGHT. ETA SHOWING A MUCH STRONG SFC LOW OVER THE GRTLKS THAN GFS...ABOUT 7 MB DEEPER BY 12Z WED. GFS IS FASTER IN BRINGING LIFT IN HOWEVER...THAN ETA. ATTM...WILL KEEP LOW CHANCE POPS CONFINED TO SE WV LATE TUESDAY NIGHT. CURRENT FORECASTED TEMPS PRETTY MUCH IN LINE WITH MOS...AND FORECASTED THICKNESSES...SO ONLY MINOR ADJUSTEMENTS TO MAX AND MINS THRU TUE NIGHT. LONG RANGE (WED-SUN)... ALTHOUGH THE WX PATTERN ACROSS THE U.S. IS CHANGING TO A MORE ZONAL FLOW...A FRONT IS GOING TO MOVE INTO THE VICINITY BY WED...KEEPING THE THREAT OF SHRA/TSRA AROUND. IT WILL BE WARMER AND MORE HUMID AS WE WILL BE SOUTH OF THE FRONT...WITH A SOUTH TO SOUTHWEST FLOW AT THE SFC AND ALOFT OCCURRING INTO THE WEEKEND. THE FRONT REMAINS IN THE AREA THROUGH SUNDAY...SO A CHANCE OF SHRA/TSRA EVERYDAY...WITH THREAT FOR MCS/S. FCSTID = 14/05 ROA 62 85 59 85 / 40 10 0 10 LYH 62 85 56 84 / 40 10 10 10 DAN 63 86 60 86 / 40 10 10 10 BLF 58 77 55 79 / 40 10 0 10 LWB 55 76 50 77 / 40 10 0 10 BCB 59 80 54 81 / 30 10 0 10 TNB 57 77 55 78 / 30 10 0 10 .RNK... NC...NONE. VA...NONE. WV...NONE. AMS/WHP
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-081245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 653 AM EDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. WITH DRIER AIR ALOFT TODAY...ISOLATED STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS. SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 06
NCZ001-002-018-019-VAZ012-015-016-082330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 629 PM EDT SUN JUN 8 2003 SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN ARE DEVELOPING IN THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND THE SOUTHWEST MOUNTAINS OF VIRGINIA. AT 6:30 PM...THESE STORMS WERE FROM JUST NORTHWEST OF GALAX VIRGINIA...TO NEAR BLOWING ROCK NORTH CAROLINA. THESE STORMS WILL HAVE THE POTENTIAL OF DUMPING 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOURS TIME. THIS MAY RESULT IN RAPID RISES ALONG SMALL CREEKS AND STREAMS. MUD AND DEBRIS MAY ALSO BE WASHED ONTO ROADWAYS. SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS AS THEY SLOWLY MOVE TO THE EAST. STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS. 11
NCZ001-002-018-019-VAZ012-015-016-082330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 629 PM EDT SUN JUN 8 2003 SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN ARE DEVELOPING IN THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND THE SOUTHWEST MOUNTAINS OF VIRGINIA. AT 6:30 PM...THESE STORMS WERE FROM JUST NORTHWEST OF GALAX VIRGINIA...TO NEAR BLOWING ROCK NORTH CAROLINA. THESE STORMS WILL HAVE THE POTENTIAL OF DUMPING 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOURS TIME. THIS MAY RESULT IN RAPID RISES ALONG SMALL CREEKS AND STREAMS. MUD AND DEBRIS MAY ALSO BE WASHED ONTO ROADWAYS. SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS AS THEY SLOWLY MOVE TO THE EAST. STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS. 11
The national radar mosaic for the moment the first event began.
4 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364366, 5364437, 5364439, 5364440, 5364443, 5364438, 5364442, 5364441.